Tennessee, 2019

Hail in Tennessee, July 1, 2019

July 1, 2019 · NWS MEG · 1 event in 1 county or zone

Daytime instability allowed for one thunderstorm to reach severe limits capable of large hail over portions of northwest Tennessee during the early evening hours of July 1st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Daytime instability allowed for one thunderstorm to reach severe limits capable of large hail over portions of northwest Tennessee during the early evening hours of July 1st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 1, 2:18 PM CST, 2 hours 42 minutes earlier.

Area forecast discussion, Jul 1, 2:18 PM CST, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
318 PM CDT Mon Jul 1 2019

.DISCUSSION...

Isolated to scattered convection is focused near a old outflow
boundary from east-central Arkansas into North Mississippi attm.
Otherwise additional isolated activity occurring mainly across NW
TN. Temps are mainly in the lower 90s with dewpoints in the lower
70s. Pretty typical summer day across the Mid-South. Convection
will dissipate with loss of heating.

Broad upper ridge will continue across the southern states through
the work week. Weather will be driven on the mesoscale by weak
disturbances aloft, outflow boundaries and surface heating.
Expect isolated to scattered mainly afternoon and evening showers
and thunderstorms each day. Coverage may be a little greater
Tuesday afternoon as PWs increase a bit and a weak disturbance
moves through along and north of I-40. Guidance seems too high
with rain chances toward the end of the week given the pattern and
lack of triggers to drive more widespread convection. Knocked
pops down into the chance category and these pops may still be too
high. Highs this week will mostly be in the lower 90s with lows
from 70 to 75. Max heat index values will reach about 100 degrees
each afternoon with light southwest winds all week.

The upper flow becomes slightly more NWLY this weekend. A weak
upper level disturbance on Saturday followed by perhaps a weak
cold front on Sunday will result in some higher rain chances
though confidence is low this far out. Temps may get knocked down
a degree or two. If the cold front makes it through the region
next Monday could be a nice day with highs in the 80s and slightly
lower dewpoints. Fingers crossed.

&&

.AVIATION...

/18z TAFs/

VFR through most of the period with exception of convection early
at MEM and TUP and then later in the period VSBY restrictions
from fog at MKL. Outflow boundary situated between MEM and TUP
will be the primary focus for showers and storms before sunset.
Mainly light and variable winds...with convective gusts near
20kts will eventually become southwest at 6-9kts late.

JAB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Jul 1, 2:07 AM CST, 14 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
307 AM CDT Mon Jul 1 2019

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-021015-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
307 AM CDT Mon Jul 1 2019

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jul 1, 11:37 AM CST, 5 hours 23 minutes before
Special Weather Statement
National Weather Service Memphis TN
1237 PM CDT Mon Jul 1 2019

ARZ036-048-011800-
St. Francis AR-Crittenden AR-
1237 PM CDT Mon Jul 1 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 100 PM CDT
FOR...

Northeastern St. Francis County in eastern Arkansas...
West central Crittenden County in eastern Arkansas...

At 1236 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Jennette, or 9
miles southeast of Earle, moving southeast at 15 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northeastern St. Francis and west central Crittenden
Counties should monitor this storm closely.

LAT...LON 3515 9050 3522 9031 3503 9021 3502 9021
      3503 9023 3504 9029 3501 9031 3499 9050
      3514 9051
TIME...MOT...LOC 1736Z 316DEG 13KT 3515 9039
Special weather statement, Jul 1, 1:52 PM CST, 3 hours 8 minutes before
Special Weather Statement
National Weather Service Memphis TN
252 PM CDT Mon Jul 1 2019

ARZ048-049-012015-
St. Francis AR-Lee AR-
252 PM CDT Mon Jul 1 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 315 PM CDT
FOR...

St. Francis County in eastern Arkansas...
Lee County in eastern Arkansas...

At 252 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Caldwell, or near
Palestine, moving east at 10 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in St. Francis and Lee Counties should monitor this storm
closely.

LAT...LON 3515 9104 3515 9060 3464 9059 3464 9093
      3509 9105
TIME...MOT...LOC 1952Z 252DEG 8KT 3507 9090
Special weather statement, Jul 1, 3:34 PM CST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Memphis TN
434 PM CDT Mon Jul 1 2019

ARZ018-026-028-MOZ113-012200-
Greene AR-Craighead AR-Mississippi AR-Dunklin MO-
434 PM CDT Mon Jul 1 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 500 PM CDT
FOR...

Southeastern Greene County in eastern Arkansas...
Northeastern Craighead County in eastern Arkansas...
Northwestern Mississippi County in eastern Arkansas...
Southwestern Dunklin County in southeastern Missouri...

At 434 PM CDT...a strong thunderstorm producing winds up to 40 mph
was located over Monette, moving northwest at 25 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southeastern Greene...northeastern Craighead...northwestern
Mississippi and southwestern Dunklin Counties should monitor this
storm closely.

LAT...LON 3578 9020 3572 9033 3604 9065 3617 9033
TIME...MOT...LOC 2134Z 150DEG 20KT 3593 9037
Special weather statement, Jul 1, 4:41 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Memphis TN
541 PM CDT Mon Jul 1 2019

TNZ001-002-012300-
Lake TN-Obion TN-
541 PM CDT Mon Jul 1 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 600 PM CDT
FOR...

Northeastern Lake County in western Tennessee...
Northwestern Obion County in western Tennessee...

At 540 PM CDT...a strong thunderstorm producing winds up to 40 mph
was located near Clayton, or 8 miles west of Union City, moving
northwest at 10 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northeastern Lake and northwestern Obion Counties should
monitor this storm closely.

LAT...LON 3651 8915 3641 8905 3632 8920 3646 8945
      3650 8942 3651 8930
TIME...MOT...LOC 2240Z 124DEG 7KT 3643 8920

The radar

The Paducah radar (KPAH), 80 km away, was scanning. The volume nearest the first event began at 22:59 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Obion

When
July 1, 5:00 PM CST to 5:05 PM CST
Where
Obion County, 0.86 mi NNW of Fremont to 0.91 mi NE of Fremont
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
36.441, -89.207

Hail of quarter to half dollar size fell along Highway 22 between Clayton and Old Freemont.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2019Every state in 2019This day in weather historyWarnings in Tennessee, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 843146.